Georgia, 2022

Flash Flood in Georgia, February 23, 2022

February 23, 2022 · NWS FFC · 1 event in 1 county or zone

A stalled cold front moved into northwest Georgia late on February 22, 2022. This front combined with anomalously moist and unstable conditions to produce training showers and thunderstorms that resulted in heavy rainfall over northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stalled cold front moved into northwest Georgia late on February 22, 2022. This front combined with anomalously moist and unstable conditions to produce training showers and thunderstorms that resulted in heavy rainfall over northwest Georgia. A Flood Watch was issued for north Georgia, and while widespread flash flooding was not observed, isolated river flooding occurred in Dade and Catoosa counties. The rapid rise of Lookout Creek in Dade County occurred in under 6 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 23, 12:41 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 23, 12:41 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1241 AM EST Wed Feb 23 2022

...Updated for 06Z Aviation Discussion...

.PREV DISCUSSION... /Issued 810 PM EST Tue Feb 22 2022/

UPDATE...

The progression of the line of showers and thunderstorms currently
positioned across far north Alabama and east Tennessee has slowed.
PoPs across the northwestern corner of the forecast area have been
decreased over the next couple of hours, as a result. Marginal
instability remains over north Georgia, so isolated to scattered
thunderstorms will remain possible as the line moves into the
area. With 0-1 km shear values of 25-35 kts and deep layer bulk
shear of 55-65 kts in far north Georgia tonight, it is possible
that an isolated storm could become strong to severe, and capable
of producing gusty winds.

King

PREV DISCUSSION... /Issued 303 PM EST Tue Feb 22 2022/

Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Wednesday Night/...

Cold front currently stretches from the central Great Lakes back
to east Texas. This front will continue to move eastward overnight
and then stall near northern portions of Georgia tomorrow. The
front will likely remain across portions of the CWA overnight
Wednesday, even if fairly weak/diffuse.

Models have been consistent on stalling a cold front near north
GA Wednesday into Thursday. The newest runs have pushed the
boundary more into northern portions of the CWA, rather than near
the GA/NC/TN border. Even though the boundary may be weak/diffuse,
some convergence/isentropic lift will be possible Wednesday
night/very early Thursday.

The hi-res models bring a broken line of showers through the
northern half of the CWA tonight through early Wednesday. There
isn't much instability to work with at this time, but do think
there are some small chances for thunder across far north Georgia.
PWATs remain anomalously high for this time of year, so locally
heavy rainfall will be likely, especially where thunderstorms
develop or areas of rain repeatedly move. Rainfall amounts of 1 to
2 inches will be likely, with some higher amounts possible.
Luckily, the heavy rainfall axis from Monday night/Tuesday morning
was well south of the current watch area, and no expansions
should be needed to the current Flood Watch.

The line should fizzle out the further south it moves. Do have
some lingering isolated pops in for Wednesday afternoon. There is
some very minimal instability available, but think thunder chances
remain too small to mention at this time. Some isentropic lift
north of the boundary will keep pops in for far north Georgia
overnight tomorrow.

Overnight MinT's remain 15 to 25 degrees above normal for this
time of year. MaxT for Wednesday should be around 10 to 20 degrees
above normal. (Records for the observing sites are listed below.)

NListemaa

LONG TERM /Thursday through Tuesday/...

The primary changes to the long term forecast are of relatively
low impact and are as follows:

1. The latest run of the NBM produced much warmer low and high
temperatures for Monday and Tuesday. This is largely due to the
global models being at odds regarding 1) the amplitude of a
shortwave trough that will traverse the eastern CONUS on Monday,
and 2) the eastward progression of surface high pressure in the
wake of the trough and the resulting surface wind shift from a
northerly general direction to a southerly general direction.

2. Cooler Sunday morning lows necessitated the addition of a
slight chance for a mix of rain showers and snow showers between
06z to 12z Sunday across the highest elevations of north-central
Georgia.

3. The mix of rain showers and snow showers on early Monday
morning has been trimmed back significantly to the mountainous
terrain of northeast Georgia as temperatures are trending warmer
and models suggest a faster exit of the precip.

Previous discussion follows...

The forecast area will remain under the influence of the
subtropical ridge at the start of the forecast period. At the
surface, a frontal boundary will remain situated to our northwest
over the Tennessee Valley. Most of the area will remain dry from
Wednesday night into Thursday with the exception of perhaps far
northwest Georgia closer to the front. The main story will be the
very warm temperatures Thursday with highs soaring well into the
70s and 80s. These highs are some 15-20 degrees above normal, and
record highs may be approached at a few locales.

On Friday, the cold front finally gets a push into the area
courtesy of an ejecting shortwave traversing from the Plains into
the Great Lakes region. Upper support will be diminishing as the
front pushes into the forecast area Friday, so shower coverage and
intensity will also be on a downtrend. Thus, only showers and no
thunder were maintained in the forecast on Friday with QPF
remaining fairly light as well. More seasonable temperatures begin
to filter southward into north Georgia on Friday behind the
front, though temperatures will remain very warm in central
Georgia in the prefrontal airmass.

The front will slow and become stationary across Middle Georgia
by Saturday with a brief interlude of dry weather. A shallow cool
airmass behind the front will keep temperatures cool and seasonal
across north Georgia while warmer temperatures will remain
relegated across central Georgia. By Sunday, shower chances look
to increase again as isentropic lift increases ahead of an
incoming shortwave and developing surface low. A rain/snow and
snow ptype across far north Georgia was retained Sunday night into
Monday morning given cooler airmass in place, though confidence
remains low in this scenario. A reinforcing shot of cooler and
drier air looks to return at the end of the period behind this
front.

Martin/RW

CLIMATE...

Records for 02-22

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      83 2018     38 1978     62 2018     11 1963
                            1963
   KATL      79 2018     34 1939     63 2018      8 1963
   KCSG      84 2018     43 1963     64 1962     15 1963
   KMCN      83 2019     40 1939     61 1980     17 1963
                1962

Records for 02-23

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      79 2018     34 1989     57 1922     18 1939
                2017
                2012
   KATL      79 1980     32 1901     62 1909     19 1939
   KCSG      83 2018     37 1989     67 1962     18 1963
                1996
   KMCN      81 1980     37 1901     66 1909     22 1963
                1909

Records for 02-24

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      83 2018     37 1947     60 2018     19 1989
                                                    1967
                                                    1947
   KATL      79 2018     35 1907     64 1890     17 1989
                                                    1947
   KCSG      84 2018     38 1901     61 2018     21 1989
                                        1979
   KMCN      83 2018     36 1901     62 1961     18 1901

&&

.AVIATION...
06Z Update...
VFR conditions in place at all terminals except KAHN where MVFR
CIGs have developed. MVFR CIGS are expected to build into the
rest of the terminals after 08Z before improving later this
evening. The current line of SHRA will move southward into the
area this morning but will fall apart before really impacting any
of the terminals. Thus, VCSH is being carried starting at 12Z for
all ATL Metro terminals. Winds will be 5-10 kts through the
period and SW until 18Z and then tonight NW winds will occur.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  56  80  54 /  60  10   5  10
Atlanta         72  57  77  58 /  70   5   0  10
Blairsville     69  53  71  52 /  90  30  20  30
Cartersville    70  54  78  56 /  90  20   5  20
Columbus        80  59  82  58 /  20   5   0   0
Gainesville     72  56  75  55 /  80  10  10  20
Macon           82  57  86  57 /  10  10   0   0
Rome            70  53  78  54 /  90  20  10  30
Peachtree City  74  57  79  57 /  50   5   0   5
Vidalia         85  60  89  60 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones:
Catoosa...Dade...Fannin...Gilmer...Murray...Walker...Whitfield.

&&

SHORT TERM...28
LONG TERM....Martin
AVIATION...28
Hazardous weather outlook, Feb 22, 8:30 PM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
830 PM EST Tue Feb 22 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
830 PM EST Tue Feb 22 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

A Flood Watch is in effect for portions of far north Georgia from
this evening until Wednesday evening. Locally heavy rainfall is
possible across portions of far north Georgia, mainly tonight into
Wednesday morning, which could lead to flooding of rivers,
creeks, streams, and other low-lying and flood-prone areas.

Scattered thunderstorms are also possible across far north
Georgia tonight into Wednesday morning. Isolated storms tonight
may become strong to severe, and capable of producing strong,
gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The Flood Watch will remain in effect through Wednesday evening
for portions of far north Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather or flooding through the web
by going to weather.gov/atlanta.

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dade

When
February 23, 3:15 AM EST to 12:30 PM EST
Where
Dade County, 1.59 mi SE of New England to 1.25 mi NE of Trenton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.901, -85.454

Runoff from heavy rainfall over the area produced a rise on Lookout Creek near New England (USGS 03568933 / NWS ENGG1). The river rose above Minor Flood stage at 330 AM and crest at 15.71 ft at 1030 AM before beginning to fall. Radar estimates indicate that between 2 and 4 inches of rain occurred quickly over the area, and the rapid rise of the creek occurred in under 6 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011488.